Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Duality for the $ L^{\infty}$ optimal transport problem


Authors: E. N. Barron, M. Bocea and R. R. Jensen
Journal: Trans. Amer. Math. Soc. 369 (2017), 3289-3323
MSC (2010): Primary 35F21, 49J35, 49J45, 49K30, 49L25, 49Q20
DOI: https://doi.org/10.1090/tran/6759
Published electronically: September 15, 2016
MathSciNet review: 3605972
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive the dual of the relaxed Monge-Kantorovich optimal mass transport problem in $ L^{\infty }$ in which one seeks to minimize
$ \mu $- $ \mathrm {ess\,sup}_{(x,y)\in \mathbb{R}^N \times \mathbb{R}^N} c(x,y)$ over Borel probability measures $ \mu $ with given marginals $ P_0, P_1.$ Several formulations of the dual problem are obtained using various techniques including quasiconvex duality. We also consider weighted optimal transport in $ L^{\infty }$ and we identify the form of the dual in the Lagrangian cost setting for both integral and essential supremum costs along trajectories. Finally, we prove a duality formula that relates a maximization problem which arises naturally in the $ L^{\infty }$ calculus of variations with a family of optimal partial transport problems.


References [Enhancements On Off] (What's this?)

  • [1] Marianne Akian, Densities of idempotent measures and large deviations, Trans. Amer. Math. Soc. 351 (1999), no. 11, 4515-4543. MR 1466943 (2000f:28014), https://doi.org/10.1090/S0002-9947-99-02153-4
  • [2] O. Alvarez, E. N. Barron, and H. Ishii, Hopf-Lax formulas for semicontinuous data, Indiana Univ. Math. J. 48 (1999), no. 3, 993-1035. MR 1736971 (2001c:35048), https://doi.org/10.1512/iumj.1999.48.1648
  • [3] Martino Bardi and Italo Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, Systems & Control: Foundations & Applications, Birkhäuser Boston, Inc., Boston, MA, 1997. With appendices by Maurizio Falcone and Pierpaolo Soravia. MR 1484411 (99e:49001)
  • [4] E. N. Barron and H. Ishii, The Bellman equation for minimizing the maximum cost, Nonlinear Anal. 13 (1989), no. 9, 1067-1090. MR 1013311 (90m:49022), https://doi.org/10.1016/0362-546X(89)90096-5
  • [5] E. N. Barron and R. Jensen, Relaxation of constrained control problems, SIAM J. Control Optim. 34 (1996), no. 6, 2077-2091. MR 1416501 (97g:49012), https://doi.org/10.1137/S036301299427432X
  • [6] E. N. Barron and W. Liu, Calculus of variations in $ L^\infty $, Appl. Math. Optim. 35 (1997), no. 3, 237-263. MR 1431800 (98a:49021), https://doi.org/10.1007/s002459900047
  • [7] Mathias Beiglböck and Walter Schachermayer, Duality for Borel measurable cost functions, Trans. Amer. Math. Soc. 363 (2011), no. 8, 4203-4224. MR 2792985 (2012k:49108), https://doi.org/10.1090/S0002-9947-2011-05174-3
  • [8] Luis A. Caffarelli and Robert J. McCann, Free boundaries in optimal transport and Monge-Ampère obstacle problems, Ann. of Math. (2) 171 (2010), no. 2, 673-730. MR 2630054 (2011b:49116), https://doi.org/10.4007/annals.2010.171.673
  • [9] Thierry Champion, Luigi De Pascale, and Petri Juutinen, The $ \infty $-Wasserstein distance: local solutions and existence of optimal transport maps, SIAM J. Math. Anal. 40 (2008), no. 1, 1-20. MR 2403310 (2010a:49064), https://doi.org/10.1137/07069938X
  • [10] Frank H. Clarke, Methods of dynamic and nonsmooth optimization, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 57, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1989. MR 1085948 (91j:49001)
  • [11] Ky Fan, Minimax theorems, Proc. Nat. Acad. Sci. U. S. A. 39 (1953), 42-47. MR 0055678 (14,1109f)
  • [12] Wendell H. Fleming and Raymond W. Rishel, Deterministic and stochastic optimal control, Applications of Mathematics, No. 1, Springer-Verlag, Berlin-New York, 1975. MR 0454768 (56 #13016)
  • [13] Hélène Frankowska and Slawomir Plaskacz, Semicontinuous solutions of Hamilton-Jacobi-Bellman equations with degenerate state constraints, J. Math. Anal. Appl. 251 (2000), no. 2, 818-838. MR 1794772 (2001k:49067), https://doi.org/10.1006/jmaa.2000.7070
  • [14] Hélène Frankowska and Franco Rampazzo, Relaxation of control systems under state constraints, SIAM J. Control Optim. 37 (1999), no. 4, 1291-1309 (electronic). MR 1691942 (2000c:49019), https://doi.org/10.1137/S0363012997331019
  • [15] Heikki Jylhä, The $ L^\infty $ optimal transport: infinite cyclical monotonicity and the existence of optimal transport maps, Calc. Var. Partial Differential Equations 52 (2015), no. 1-2, 303-326. MR 3299183, https://doi.org/10.1007/s00526-014-0713-1
  • [16] Toshio Mikami, A simple proof of duality theorem for Monge-Kantorovich problem, Kodai Math. J. 29 (2006), no. 1, 1-4. MR 2222161 (2007b:49069), https://doi.org/10.2996/kmj/1143122381
  • [17] Jean-Paul Penot and Michel Volle, Duality methods for the study of Hamilton-Jacobi equations, CSVAA 2004--control set-valued analysis and applications, ESAIM Proc., vol. 17, EDP Sci., Les Ulis, 2007, pp. 96-142. MR 2362694 (2009a:49052), https://doi.org/10.1051/proc:071708
  • [18] R. Tyrrell Rockafellar and Roger J.-B. Wets, Variational analysis, Grundlehren der Mathematischen Wissenschaften, vol. 317, Springer-Verlag, Berlin, 1998. MR 1491362 (98m:49001)
  • [19] Cédric Villani, Topics in optimal transportation, Graduate Studies in Mathematics, vol. 58, American Mathematical Society, Providence, RI, 2003. MR 1964483 (2004e:90003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35F21, 49J35, 49J45, 49K30, 49L25, 49Q20

Retrieve articles in all journals with MSC (2010): 35F21, 49J35, 49J45, 49K30, 49L25, 49Q20


Additional Information

E. N. Barron
Affiliation: Department of Mathematics and Statistics, Loyola University Chicago, 1032 W. Sheridan Road, Chicago, Illinois 60660
Email: ebarron@luc.edu

M. Bocea
Affiliation: Department of Mathematics and Statistics, Loyola University Chicago, 1032 W. Sheridan Road, Chicago, Illinois 60660
Email: mbocea@luc.edu

R. R. Jensen
Affiliation: Department of Mathematics and Statistics, Loyola University Chicago, 1032 W. Sheridan Road, Chicago, Illinois 60660
Email: rjensen@luc.edu

DOI: https://doi.org/10.1090/tran/6759
Received by editor(s): October 1, 2014
Received by editor(s) in revised form: April 30, 2015
Published electronically: September 15, 2016
Additional Notes: The research of the first and third authors was partially supported by the National Science Foundation under Grants No. DMS-1008602 and DMS-1515871
The second author’s research was partially supported by the National Science Foundation under Grants No. DMS-1156393 and DMS-1515871
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society